Heavy Rain, Botetourt
- When
- July 21, 12:55 PM EST to 1:55 PM EST
- Where
- Botetourt County, Daleville
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -79.920
Street flooding was reported around Daleville due to the heavy rainfall.
Thunderstorms were again scattered across the region producing pockets of very heavy rainfall with one storm becoming severe near Claytor Lake. A heavy downpour over Botetourt County produced over 3 inches of rain in a short period acoording to a spotter and significant street flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms were again scattered across the region producing pockets of very heavy rainfall with one storm becoming severe near Claytor Lake. A heavy downpour over Botetourt County produced over 3 inches of rain in a short period acoording to a spotter and significant street flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 9:22 AM EST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1022 AM EDT SUN JUL 21 2013 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTHEAST TOWARD THE AREA TODAY...BEFORE STALLING OVER OR JUST NORTH OF THE REGION TONIGHT INTO MONDAY. THE PROXIMITY OF THIS FRONT WILL INCREASE THE THREAT FOR SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 AM EDT SUNDAY... LATEST ROUND OF SURFACE OBSERVATIONS AND RADAR TRENDS INDICATES THAT A WEAK COLD FRONT REMAINS STALLED NEAR THE OHIO RIVER THIS MORNING. AN UPPER DISTURBANCE RIDING NEAR THE FRONT IS TRIGGERING SHOWERS AND A FEW THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA... WITH THIS ACTIVITY EXPECTED TO ENTER GREENBRIER AND SUMMERS COUNTIES SHORTLY AFTER 10 AM. THIS AREA OF CONVECTION IS SMALL...BUT ALSO SLOW MOVING...AND A FEW LOCATIONS IN THESE COUNTIES MAY PICK UP A QUICK ONE HALF TO THREE QUARTERS OF AN INCH OF RAIN. EXPECT THE COLD FRONT WILL ATTEMPT TO SHIFT SOUTHEAST TOWARD THE REGION TODAY AS THE DISTURBANCE CONTINUES TO THE EAST. MOISTURE POOLING AHEAD OF THE APPROACHING FRONT WILL RESULT IN A GREATER CONCENTRATION OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS PARTS OF SOUTHEAST WEST VIRGINIA. BELIEVE THE GREATEST THREAT WILL BE IN THE FORM OF HEAVY RAIN...AND POSSIBLY LOCALIZED FLOODING...BUT OTHERWISE DO NOT EXPECT MUCH IN THE WAY OF ORGANIZED SEVERE THUNDERSTORM ACTIVITY. STILL HOLDING OFF ON A FLASH FLOOD WATCH AS HEAVY RAIN HAS BEEN HIT AND MISS ACROSS THE NORTHWEST THE PAST COUPLE OF DAYS...AND IS EXPECTED TO REMAIN SO TODAY. ELSEWHERE...RAINFALL DEVELOPMENT WILL BE MORE LINKED TO DAYTIME HEATING...WITH SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE RIDGES DURING EARLY AFTERNOON...AND SPREADING ACROSS THE PIEDMONTS BY LATE AFTERNOON OR EARLY EVENING. CLOUD COVER WAS THIN TO START THE DAY...AND SUNSHINE HAS ALLOWED FOR RAPID WARMING OF TEMPERATURES THIS MORNING...AND WOULD NOT BE SURPRISED TO SEE A FEW STORMS PULSE UP QUICKLY LATER TODAY...BECOMING STRONG TO SEVERE...SOUTH OF THE INTERSTATE 81 CORRIDOR. COLD FRONT WILL REMAIN NORTH OF THE AREA TONIGHT...AND EXPECT MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING...ALTHOUGH WILL KEEP HIGHER CHANCES ACROSS THE MOUNTAINS AS WEAK UPPER DISTURBANCES PASS FROM THE WEST. CONTINUED FETCH OF TROPICAL MOISTURE WILL KEEP OVERNIGHT LOWS ON THE MILD SIDE...GENERALLY IN THE MID 60S TO LOW 70S. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... AS OF 331 AM EDT SUNDAY... A POSITIVE-TILTED UPPER LEVEL TROUGH WILL ENTER THE OHIO VALLEY ON MONDAY. THIS SYSTEM PLUS AFTERNOON CONVECTION...WILL HELP PUSH A WEAK COOL FRONT ACROSS THE REGION MONDAY NIGHT AND TUESDAY. THIS FRONT MAY WASH OUT BEFORE CROSSING THE BLUE RIDGE OR GET ABSORBED INTO A SURFACE WAVE LINGERING IN THE NC/VA COASTAL PIEDMONT ON TUESDAY. DESPITE THE PASSING OF THIS FRONTAL BOUNDARY...THETA-E WILL REMAIN HIGH KEEPING THE REGION IN A HUMID AIR MASS. MODEL PWATS ARE FORECASTED TO ALSO REMAIN HIGH AND AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL (2.00 INCHES). STEERING FLOW WILL BE A LITTLE STRONGER THAN THE LAST COUPLE OF DAYS...BUT STILL NOT FAST ENOUGH TO LIMIT FLASH FLOOD THREAT. IF ANY ONE STORM COULD EFFECTIVELY CONVERT THIS MOISTURE INTO RAINFALL...LOCALIZE FLASH FLOODING WILL BE POSSIBLE. TRAINING OF CELL WILL LIKELY PRODUCE THE HIGHER FLASH FLOOD THREAT MONDAY AND TUESDAY. ANTECEDENT CONDITIONS HAVE IMPROVED OVER THE WEEKEND WITH SPOTTY SHOWERS AND CONSIDERING TIME OF YEAR...FLOODING MAY JUST BE ISOLATED. WE WILL CONTINUE TO MONITOR THE SITUATION WITH EACH FORECAST PACKAGE WITH POSSIBLE FLASH FLOOD WATCHES BEING ISSUED FOR ALL OR PORTION OF THE FORECAST AREA. HEIGHTS WILL LOWER AS THE UPPER LEVEL TROUGH APPROACHES THE AREA. WITH LOWER HEIGHTS COMES SLIGHTLY COOLER TEMPERATURES ALOFT AND AN INCREASE CHANCE FOR HAIL. MELTING HAIL AND WATER LOAD SHEDDING MAY ALSO LEAD TO WET MICROBURST EACH AFTERNOON AND EVENING. IN THE SHORT OF IT...SEVERE CHANCES ARE ON THE INCREASE MONDAY AND TUESDAY WITH PULSE ENVIRONMENT GIVING WAY TO MORE CELLS CONGEALING INTO SLOW MOVING LINE SEGMENTS. CONVECTION MAY ALSO LINGER DEEP INTO THE NIGHT AND START EARLIER IN THE MORNING WITH WEAK SHORT WAVES TRACKING OVER THE REGION EACH PERIOD. TUESDAY NIGHT INTO WEDNESDAY...WINDS BECOME MORE WESTERLY AS A STRONGER SHORT WAVE TRACKS NORTHEAST OF THE AREA. THIS WESTERLY FLOW SHOULD REDUCE THE THREAT OF SHOWERS AND THUNDERSTORMS. HOWEVER...HUMIDITIES WILL REMAIN HIGH AS A SECONDARY FRONT WITH DRIER AIR STALLS ACROSS THE SOUTHERN OHIO VALLEY. WITH BOTH AN INCREASE IN AREAL COVERAGE AND DURATION OF SHOWERS...AFTERNOON TEMPERATURES WILL LIKELY BE CLOSER TO NORMAL THROUGH THE FIRST PART OF THIS WEEK. MUGGY CONDITIONS WILL LIKELY KEEP TEMPERATURES 3F-6F WARMER THAN NORMAL DURING THE OVERNIGHT PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... AS OF 1140 AM EDT SATURDAY... UPPER TROF OVER THE EASTERN UNITED STATES DEEPENS WITH TIME. LOOKING AT ONLY SUBTLE DROPS IN 500 MB HEIGHTS OVER THE FORECAST AREA. 850 MB WINDS BECOME NORTHWEST TUESDAY NIGHT AND WEDNESDAY WITH 850 MB TEMPERATURES AROUND +16...SLIGHTLY COOLER THAN THIS WEEK. ECMWF FORECAST RELATIVE HUMIDITIES IN THE 700-300 MB LAYER SHOW DRY AIR COMING INTO THE REGION NOON THURSDAY. WILL HAVE A LOWER PROBABILITY OF PRECIPITATION IN THE FORECAST FOR FRIDAY AND SATURDAY EXPECTING THE FRONT TO BE WELL SOUTH OF THE COUNTY WARNING AREA IN THAT TIME FRAME. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... AS OF 645 AM EDT SUNDAY... FRONT STILL NORTH OF THE OHIO RIVER CONTINUES TO RESULT IN WIDELY SCATTERED CONVECTION PASSING NW OF KLWB EARLY THIS MORNING. OTRW VALLEY LOCATIONS HAVE SEEN SOME FOG FILL IN EARLY ON WITH A PERIOD OF IFR TO LIFR POSSIBLE MAINLY KLWB AND KBCB IN THE NEXT HOUR OR TWO. ALSO LOW LEVEL MOISTURE HAS AGAIN SLID NORTH TO AROUND KDAN WITH A SPELL OF MVFR/IFR POSSIBLE IN FOG/STRATUS BEFORE THIS BURNS OFF BY MID MORNING. ELSW WILL INIT VFR IN JUST SOME DEBRIS MID CLOUDS AND SOME STRATO-CU WEST. EXPECT MOST SHRA EARLY ON TO REMAIN NORTH/WEST OF KLWB BUT INCLUDING A VCSH MENTION BY 10 AM IN CASE A FEW MAKE IT FARTHER EAST. CONVECTION LOOKS TO BECOME MORE WIDESPREAD ESPCLY WESTERN HALF BY MIDDAY AS THE COLD FRONT SLIPS SOUTH TOWARD THE AREA THIS AFTERNOON...WITH LOWER CIGS AND VSBYS LIKELY AT TIMES. HOWEVER TIMING/COVERAGE REMAINS A BIT MORE IFFY WITH GUIDANCE SHOWING BEST COVERAGE CLOSER TO THE FRONT ACROSS THE FAR NW AND ONLY SCATTERED NATURE TSRA FARTHER SE ALONG THE BLUE RIDGE UNTIL LATER IN THE DAY. FOR NOW WILL INCLUDE SOME MVFR PREVAILING CONDITIONS IN SHRA/TSRA ESPCLY WESTERN SITES...AND KEEP A VCTS MENTION ELSW WITHIN THE PREVAILING SHRA CATEGORY. SHOWERS MAY LINGER INTO THIS EVENING WITH A WAVE PASSING JUST NORTH SO KEEPING A VCSH MENTION GOING A FEW HOURS PAST SUNSET. MODELS CONTINUE TO DEPICT THE STALLED FRONT REMAINING OVER/NEAR THE AREA INTO EARLY NEXT WEEK...ONLY TO HAVE YET ANOTHER COOL FRONT AFFECT THE REGION BY MIDWEEK. AS A RESULT...PERIODIC ROUNDS OF MAINLY DIURNALLY DRIVEN SHOWERS AND STORMS WILL LIKELY OCCUR WITH ANY SHORT LIVED VFR REPLACED BY AFTERNOON/EVENING MVFR/IFR IN CONVECTION AND OVERNIGHT FOG MON-THU. HOWEVER APPEARS THE BETTER CHANCES AT MORE WIDESPREAD SHRA/TSRA WILL COME MONDAY AFTERNOON INTO TUESDAY AS ANOTHER WAVE DROPS SE ALONG THE INITIAL FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WERT NEAR TERM...JH/NF SHORT TERM...RCS LONG TERM...AMS AVIATION...JH/KM/PC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 409 AM EDT SUN JUL 21 2013 VAZ007-010-011-018>020-WVZ042>045-220815- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 409 AM EDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD INTO THIS EVENING. THIS WILL RESULT IN MORE OF A FLASH FLOOD THREAT TODAY WITH ISOLATED SEVERE WEATHER ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA NEAR A WEAK COLD FRONT THAT WILL LINGER INTO EARLY NEXT WEEK. THIS MAY ENHANCE THE THREAT FOR FLASH FLOODING ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 220815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 409 AM EDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THIS MAY RESULT IN PERIODS OF VERY HEAVY RAINFALL WHICH MAY BE ENOUGH TO CAUSE LOCALIZED FLASH FLOODING. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA NEAR A WEAK COLD FRONT THAT WILL LINGER INTO EARLY NEXT WEEK. THIS WILL RESULT IN MORE OF A FLASH FLOODING THREAT ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT SUN JUL 21 2013
VAZ020-211700-
BATH VA-
1217 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 100 PM EDT
* AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MOUNTAIN GROVE...
MOVING TO THE EAST AT 20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
YOST...
AND BURNSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3822 7970 3820 7957 3817 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3805 7952 3801 7953 3814 7993 3818 7992
3827 7980
TIME...MOT...LOC 1612Z 287DEG 16KT 3824 7984
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT SUN JUL 21 2013
VAZ011-014-018-211730-
MONTGOMERY VA-GILES VA-CRAIG VA-
1231 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 130 PM EDT
* AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PEMBROKE...MOVING TO THE EAST
AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
NEWPORT...
MOUNTAIN LAKE...
SINKING CREEK...
AND MAGGIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3744 8026 3735 8025 3734 8026 3732 8026
3729 8024 3718 8023 3728 8071 3740 8069
3743 8064 3743 8049 3742 8048 3744 8045
TIME...MOT...LOC 1629Z 277DEG 17KT 3734 8061
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT SUN JUL 21 2013
VAZ018-023-034-211800-
BEDFORD VA-CRAIG VA-BOTETOURT VA-
122 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 200 PM EDT
* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DALEVILLE...MOVING TO THE EAST AT 10
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF AS MUCH AS TWO INCHES PER HOUR WILL BE COMMON.
* LOCATIONS IMPACTED INCLUDE...
MONTVALE...
TROUTVILLE...
BLUE RIDGE...
CLOVERDALE...
AND LAYMANTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3749 7964 3729 7969 3738 8000 3741 8006
3742 8007 3741 8010 3748 8008
TIME...MOT...LOC 1719Z 273DEG 8KT 3741 7991
ASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT SUN JUL 21 2013
VAZ011-013-014-211815-
MONTGOMERY VA-GILES VA-PULASKI VA-
125 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA...
PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 215 PM EDT
* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITE GATE...MOVING TO THE EAST AT 25
MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RADFORD...
PULASKI...
POPLAR HILL...
DUBLIN...
AND PRICES FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CLAYTOR...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. OUTFLOW FROM THE THUNDERSTORMS TO THE NORTH
WILL PRODUCE GUSTY WINDS AT THE LAKE BY 2PM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3713 8089 3715 8085 3717 8088 3730 8082
3722 8043 3699 8050 3701 8052 3697 8055
3700 8086 3703 8090 3707 8091
TIME...MOT...LOC 1723Z 277DEG 21KT 3722 8084
ASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT SUN JUL 21 2013 VAZ022-033-034-044-045-211830- BEDFORD VA-FRANKLIN VA-ROANOKE VA-PITTSYLVANIA VA-CAMPBELL VA- 129 PM EDT SUN JUL 21 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA... * UNTIL 230 PM EDT * AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING DEVELOPING SHOWERS AND THUNDERSTORM...MOVING TO THE EAST AT 25 MPH. * WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH ANY OF THE STRONGER STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. * LOCATIONS IMPACTED INCLUDE... STEWARTSVILLE... HUDDLESTON... MONETA... GRETNA... AND PENHOOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. OUTFLOW FROM THUNDERSTORMS WILL PRODUCE GUSTY WINDS THAT MAY BE WELL AHEAD OF THE HEAVY RAIN. && LAT...LON 3701 7995 3729 7991 3723 7930 3694 7936 TIME...MOT...LOC 1723Z 277DEG 21KT 3715 7986 AS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT SUN JUL 21 2013
VAZ023-211815-
BOTETOURT VA-
136 PM EDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 215 PM EDT
* AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRINGWOOD...MOVING TO THE EAST AT 5
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
LITHIA...
SPRINGWOOD...
AND ARCADIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3761 7959 3760 7958 3747 7964 3749 7967
3746 7971 3752 7990 3762 7986
TIME...MOT...LOC 1732Z 285DEG 3KT 3755 7983
ASThe Roanoke radar (KFCX), 54 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Street flooding was reported around Daleville due to the heavy rainfall.
Two trees were reported down along Dolphin Lane near Claytor Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466703, 466704.